MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-20
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report if pipeline flex incomplete opening during a procedure.The patient was undergiong treatment of an unruptured, saccular aneurysm in the cavernous internal carotid artery (ica.) vessel tortuosity was described as severe.The devices were prepared as indicated in the ifu.A continuous flush was maintained.During the procedure, the cook shuttle and neuro microcatheter was advanced to the desired location, then the marksman was navigated to the m1 middle cerebral artery (mca).The pipeline flex was advanced smoothly until the distal marker coincided with the marksman distal marker.The ped was opened 5mm in straight segment.Post opening of distal end of the stent, the whole device was pulled to the landing zone from where the deployment need to be started.The device opened well at the distal end but had difficulty opening it in mid segment.It was reported that maneuvering was attempted, the device was resheathed twice and re-deployed; the device would not open in the mid-segment.The ped and marksman were removed.The device was replaced with other manufacturer's device to continue the procedure.There were no reports of patient injury.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation could not be confirmed.As received, the pipeline flex was returned stuck inside the distal segment of the medtronic catheter.The pipeline flex could not be pushed forward or removed.For further examination, the catheter was cut to remove the pipeline flex from the catheter lumen.The tip coil appeared to be stretched.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex were found fully opened and moderately frayed.In addition, the middle section of the braid appeared to be fully opened and no damage.Bends were found from the proximal end of the pushwire.Based on the returned device analysis and reported information, we were unable to determined the cause of "failure to open".In addition, the pipeline flex pushwire was found to be damaged.From the damages seen on the pushwire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex through the catheter against resistance.It is likely that severe vessel tortuosity may have contributed to the resistance during delivery and failure to open issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9526710
Report Number2029214-2019-01302
Device Sequence Number2703125
Product Code OUT
UDI-Device Identifier00847536016743
UDI-Public00847536016743
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2021
Device Model NumberPED-475-20
Device Lot NumberA725751
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2020
Initial Date Received by Manufacturer 12/23/2019
Supplement Date Received by Manufacturer02/25/2020
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR